Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 174, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 25, 2002, 5:44 PM EDT for Clark County, Washington County, Indiana. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2002, 5:44 PM EDT (21:44 UTC)
- Expired
- Jun 25, 2002, 6:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Clark County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 54 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:45 PM EDT | Hail 0.75 | Martinsburg, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 921 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 252144 SVRSDF INC019-175-252215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 443 PM EST TUE JUN 25 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN SOUTH CENTRAL INDIANA EASTERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 515 PM EST(615 PM EDT) * AT 442 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MARTINSBURG...OR ABOUT 21 MILES NORTHWEST OF LOUISVILLE...MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BORDEN AROUND 610 PM EDT LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3848 8606 3841 8608 3841 8594 3850 8597 $$ JB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:15 PM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 25, 1:15 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 115 PM EDT TUE JUN 25 2002 MODEL TRENDS FOR THE SRN U.S. CLOSED LOW CONT TO INDICATE THAT IT OPENS UP BY 48 HOURS AS FLOW ACRS OUR FA SHIFTS TO NW IN RESPONSE TO BLDNG RDG NRN U.S. IF THIS DOES COME TO PASS...THEN WEAK CDFNT SHOULD DROP INTO FA DUR THU NITE AND FRI. WI THIS TREND IN MIND...WL KEEP SHWR CHCS ACRSS FA THRU THU NITE AND ONLY ACROSS THE S ON FRI. OVR THE WEEKEND EXPECT THE RMNTS OF CDFNT TO STALL OUT ACRS SRN TN. FOR THAT REASON WE HAVE DROPPED MTN OF PCPN DURG WEEKEND. TEMPS MORE OR LESS IN PERSISTENCE MODE...ALTHO WI LOW MIN TEMPS SOME DURG WEEKEND WI EXPECTATIONS OF SOMEWHAT DRIER AIR IN PLACE. .SDF...NONE.
In the hours before
Local storm report, Jun 25, 5:13 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
513 PM EDT TUE JUN 25 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0452 PM SE PAOLI IN 1.50 INCH HAIL
06/25/02 ORANGE REPORTED BY DISPATCH.
PKWLocal storm report, Jun 25, 5:43 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
543 PM EDT TUE JUN 25 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM GOSHEN KY WIND DAMAGE
06/25/02 OLDHAM SEVERAL TREES DOWN AND
MINOR PROPERTY DAMAGE.
REPORTED BY SPOTTER AND
DISPATCH.
PKWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:38 PM EDT | Severe Thunderstorm Warning | LMK | Orange | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.